“Best Case Scenario”

Remember in January when I said that a best case scenario was slow, painful improvement? Well, here I am in the best case scenario. Why does a best case scenario look like this? That is a great question. Probably because we don’t even understand the cellular mechanisms behind GVHD, and also because having a systemic disease in almost every organ in your body is bound to elicit a painful recovery, even if it is a recovery.

GVHD updates:

  • I am getting my central line out next week. This is bittersweet. It is not being removed because I am finished with treatment (photopheresis/ECP), but because I am losing my mind over how painful and irritated the line is. The dressing that has to cover the line has created the most painful, irritated cluster of wounds on my body (which is saying something). I have cried myself to sleep over this central line. I can’t take a shower without changing the dressing because it can’t get wet but somehow I always manage to soak it, even when I cover it with an aqua-guard or press and seal or whatever. Every time I the dressing is changed they were scrubbing open wounds with CHG,  which is basically surgical prep cleaner that STINGS like you wouldn’t believe. It takes my breath away. They eventually switched to a milder cleanser after I literally “jokingly” threatened that I was going to rip the damn thing out. Really only sorta joking. Anyway, the new dressing is way better but it has not solve the wound issue and I cannot keep the dressing clean because I am itching it non-stop, which makes it peel off. And for obvious reasons I am not interested in replacing the dressing more often than I am required. Here are some illustrations of the total MISERY this line has brought me (tryna keep this PG since this is my chest lol but modesty reallllly goes out the window after years of this):

 

That second picture is an actual burn caused by CHG.

  • Sooo now that I am abruptly stopping photo, which seems to have really been a turning point for me, we need an alternative. I am terrified that stopping photo will result in backtracking. At the same time, I am terrified that this central line situation will lead to a fatal infection (or at least a very miserable infection). This is probably a good thing, because I can’t be bothered to worry about dying when I am really sick. But also a valid, pretty huge fear. So, I wanted to go back to imbrutinib but my doctors were skeptical for obvious kidney reasons (I don’t think it caused the kidney failure but I am not a doctor – not that the doctors really know). Anyway, risking another acute kidney injury is pretty low on the list of things I would like to do, so I agreed to try imatinib (Gleevac). It only works in about 50% of GVHD patients but is also a fairly mild drug with fewer side effects than most. Bonus fun fact: imatinib is also a tyrosine kinase inhibitor that targets BCR/ABL aka the Philadelphia chromosome. So if there are any little leukemia cells hiding in my body, maybe imatinib will kill them. Two birds with one stone. I can dream.
  • My eyes are really, really bothering me. I bought a scleral lens, which is pretty much the last line of treatment for me (I am already on cyclosporine and steroid eye drops and have had my tear ducts plugged). Well, idk if I am the world’s dumbest person but I cannot use this scleral lens. It involves filling a huge contact lens with saline, then somehow getting this contact into my eye without spilling the saline. Literally any air bubble is catastrophic and makes my eye even more uncomfortable. I have been in so much pain I was prescribed oxycodone, which I have never really been on at home before (besides right after surgeries). Look at this thing how is this supposed to be possible:

IMG_1183.jpeg

Other things that are happening:

  • I had a slightly declined ejection fraction (heart function, measures what % of blood is pumped out of the heart vs. kept in the heart). Normal is 55%, I was 52% in December. One of the chemos I got, daunorubicin, is known to cause heart failure. So, I had a repeat echo and the pulmonologist told me my ejection fraction was 37%, meaning I was in moderate heart failure and may need heart surgery and/or die of heart failure. Then, after an hour of discussing what this means, the cardiologist calls and is like no, that is her shortening fraction, her ejection fraction is normal and she’s fine!!! Sooo I’m fine, but like maybe doctors should double check before diagnosing someone with heart failure…just my opinion. This was a very confusing experience for me because usually I know something is wrong before the doctors do, and he kept describing symptoms of heart failure and I was like…I don’t have those? I was also confused because I am at the point in my treatment where I likely wouldn’t agree to extreme measures such as heart surgery, but I also felt pretty well so I was confused about kind of wanting to do theoretical surgery.
  • My liver function and scleroderma are improving, probably from the photo + IL2 + prednisone. I’m really hoping this continues with the switch from photo to imatinib. My eyes and mouth, on the other hand, have continued to be very irritated. The eyes affect my daily life a lot more, but my mouth is really starting to bother me. Not because it is worse, but because I am starting to wonder if it will ever get better. When I thought it would be temporary, not being able to eat spicy foods didn’t bother me so much because I assumed it would end. Now, I am starting to worry that it will not and I’m wondering how I’m supposed to live possibly the rest of my life with about 5 foods that don’t hurt me. I just want some real Thai food.
  • Because of the changes with stopping photo and starting imatinib I am still on my 50 mg of prednisone every other day. I will probably not be able to make any changes for a couple months while we make sure this new treatment is working, which really sucks but at this point the prednisone is shockingly less bad than the line (which is really saying something).

So, this treatment plan has been working and I am doing a lot better. But now we have to make some changes. I’m hoping that getting the line out will reduce the suffering related to the line without causing more GVHD suffering. Maybe imatinib will do the trick. I am regaining some abilities: I can now shower by myself, dress myself, and do most of my own meds/shots. I am getting stronger but am still very weak. This essay has inspired me to attempt yoga now that I have a little more mobility. I will definitely be the worst in the class, but I’ll keep y’all posted on whether the embarrassment is minor or major. I am planning to return to Stanford for hopefully my final year in September, but this could change at any time. I am getting really tired of not being able to make plans in my life, and I wonder if this inability to plan will ever end. Sinai is wonderful and very flexible with deferring medical school, but I want to go and move on with my life.

PS I lost literally all my texts from between January and April, which was the time period where I could not even complete a sentence and as a result basically ignored everyone. Sooo now I can’t even read all of the wonderful messages that I feel guilty about not responding to. Please double text me.

Also, I got a new car. I tried to venture out with the Volt buuuut the universe decided I needed another blue VW. I cannot believe how nice this car is – I really had no idea how awful my old car was until I had a comparison hahahaha:

I am sort of getting out and doing things. It is slow and I hate going anywhere while on prednisone but I am trying:

With two beautiful pieces of A R T 👯‍♀️

A post shared by Brooke Vittimberga (@brookevitti) on

The real purpose of portrait mode

A post shared by Brooke Vittimberga (@brookevitti) on

^Literally couldn’t eat anything but the cheese here. Sooo tired of the mouth GVHD.

This was super long but final plug for my St. Baldrick’s fund: here! I have been beyond touched by the first $810 in donations and I am excited about hitting the first thousand. I have other things up my sleeve related to this but also if anyone wants to help me shoot me a message.

 

Advertisements

About Brooke Vittimberga

I have cancer...oops
This entry was posted in Uncategorized. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s